Hail, Seward
- When
- April 1, 3:30 PM CST
- Where
- Seward County, 6 mi E of Liberal
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.583, -99.483
43 hail, 7 thunderstorm wind, 4 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 1, 3:25 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION - CORRECTED FOR COUNTIES IN WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CST SAT APR 1 2006 .DISCUSSION... DAYS 1-2... THUNDERSTORMS AND HOW SEVERE WILL BE THE MAIN FORECAST PROBLEM. 12Z MAPS SHOW SOUTHWESTERLY FLOW ACROSS THE PLAINS AHEAD OF THE MAIN TROUGH OFF THE WEST COAST. WV LOOP HAS A LEAD SHORTWAVE CURRENTLY EJECTING OUT OVER THE ROCKIES. THIS SHORTWAVE COMING OUT WILL BE THE TRIGGER FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND INTO TONIGHT. SFC DEWPOINTS IN THE 50S HAVE ALREADY MOVED INTO THE SOUTHERN COUNTIES, ALTHOUGH THE REALLY GOOD MOISTURE IN THE 60S IS STILL DOWN OVER NW OKLA. SFC WARM FRONT HAS STARTED TO MOVE INTO SW KS, AND THE DRYLINE IS STARTING TO BECOME MORE DEFINED FROM THE HUGOTON AREA DOWN INTO THE TX PANHANDLE. CIRRUS CLOUDS HAVE CUT DOWN ON HEATING SOMEWHAT, BUT ACCORDING TO THE LATEST SHORTFUSE COMPOSITE, CAPE VALUES JUST TO THE SOUTHEAST OF LBL ARE APPROACHING 1500 J/KG. TOR WATCH HAS ALREADY BEEN ISSUED FROM LAKIN TO LARNED AND POINTS SOUTH. 19Z SOUNDING SHOWED THAT THE CAP WAS STILL FAIRLY STRONG AND LCL WAS PRETTY HIGH. HOWEVER, WITH STRONG SOUTH TO SOUTHEASTERLY FLOW DEWPOINTS AND THEREFORE LCL LEVELS SHOULD BE IMPROVING. CONVECTION HAS ALREADY STARTED TO FIRE, IN THE OKLA AND TX PANHANDLES, THOUGH THINGS LOOK PRETTY LINEAR SO FAR. THINK THAT THE CONVECTION THAT JUST STARTED WILL BE JUST THE FIRST ROUND, WITH THE MAIN SEVERE THREAT COMING OUT WITH THE PRIMARY SHORTWAVE A FEW HOURS FROM NOW. HELICITY VALUES WILL ALSO BE IMPROVING TOWARDS 00Z, WITH DISCRETE SUPERCELLS WITH HAIL AND EVEN TORNADOES NOT OUT OF THE QUESTION. MADE SOME TIMING ADJUSTMENTS TO THE GOING GRIDS, BUT KEPT A GOOD CHANCE FOR THUNDERSTORMS WITH A SEVERE MENTION INTO TONIGHT. OUR BEST CHANCE FOR SEEING ANYTHING ROTATE WILL BE FROM 00Z TO 03 OR 04Z, WITH MODEL HODOGRAPHS SHOWING GOOD SHEAR. THE CONVECTION SHOULD BECOME MORE MULTICELLULAR BY LATE EVENING AND WILL QUICKLY MOVE INTO OUR EASTERN COUNTIES AND THEN OUT OF THE CWA BY 09Z. WILL PROBABLY MAKE SOME LAST MINUTE TWEAKS TO POPS AS THE SITUATION EVOLVES. AS FOR TEMPERATURES, LOWS TONIGHT WILL NOT DROP TOO FAR WITH CLOUDS AND PRECIP KEEPING THINGS MILD IN THE 40S TO LOW 50S. TOMORROW, CONDITIONS SHOULD BE MUCH MORE QUIET WITH THE SHORTWAVE MOVING INTO THE EASTERN PLAINS AND MS VALLEY. NORTHWESTERLY WINDS COULD GET QUITE STRONG BEHIND THE SFC LOW, BUT WILL LEAVE FOR LATER SHIFTS TO DETERMINE IF THEY WILL MEET ADVISORY CRITERIA. HIGHS WILL BE A BIT COOLER THAN TODAY WITH SOME CAA BEHIND THE LOW, THOUGH 850MB TEMPS WILL STILL BE IN THE MID TEENS C IN THE SOUTH. KEPT TEMPS IN THE UPPER 60S TO LOW 70S. SUNDAY NIGHT LOWS SHOULD BE A BIT COLDER IN THE 30S TO LOW 40S AS THE SFC HIGH BUILDS INTO THE PLAINS. UPSLOPE WINDS AND COOLER 850MB TEMPS IN THE 5-12 C RANGE WILL KEEP MONDAYS HIGHS IN THE 60S. DAYS 3-7... SHORT TERM SEVERE STORM CONCERNS HAVE PRECLUDED SPENDING TIME ON THE LATE PART OF THE FORECAST. NO CHANGES MADE. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 70 38 65 / 80 0 0 0 GCK 46 68 36 65 / 50 0 0 0 EHA 47 70 38 66 / 30 0 0 0 LBL 47 73 39 66 / 50 0 0 0 HYS 51 69 39 63 / 80 0 0 0 P28 56 74 43 66 / 90 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 10 PM CST TONIGHT FOR KSZ062-KSZ063-KSZ064-KSZ065-KSZ066-KSZ075-KSZ076- KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ085-KSZ086- KSZ087-KSZ088-KSZ089-KSZ090. && FN26/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 234 PM CST SAT APR 1 2006 KSZ061-074-084-020400- HAMILTON-MORTON-STANTON- 234 PM CST (134 PM MST) SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE DEVELOPING IN SOUTHEASTERN COLORADO AND MOIST... UNSTABLE AIR RETURNING TO SOUTHWESTERN KANSAS WILL BRING SOME WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON. THE BEST CHANCES FOR STORMS WILL BE AFTER 4 PM AS STORMS BEGIN OVER THE PANHANDLES AND MOVE NORTH INTO KANSAS. SOME STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND HIGH WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY HIGH FIRE DANGER WILL EXIST ON SUNDAY AS A RESULT OF HIGH WINDS AND VERY LOW HUMIDITY. SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON. KSZ030-031-043>046-020400- ELLIS-LANE-NESS-RUSH-SCOTT-TREGO- 234 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM MOVING OUT OF COLORADO AND THEN NORTHEAST ACROSS KANSAS WILL BRING THUNDERSTORMS TO THE REGION THIS EVENING. A FEW OF THE THUNDERSTORMS COULD BE SEVERE... WITH HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY HIGH FIRE DANGER WILL EXIST ON SUNDAY AS A RESULT OF HIGH WINDS AND VERY LOW HUMIDITY. SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. KSZ062>066-075>081-085>090-020400- BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HASKELL- HODGEMAN-KEARNY-KIOWA-MEADE-PAWNEE-PRATT-SEWARD-STAFFORD-STEVENS- 234 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST... A LOW PRESSURE SYSTEM OVER SOUTHEAST COLORADO THIS AFTERNOON WILL MOVE OUT INTO WEST KANSAS BRINGING A COLD FRONT AND DRY LINE WITH IT. VERY UNSTABLE AIR ALONG AND EAST OF THE DRYLINE WILL COUPLE WITH CHANGING WINDS AHEAD OF THE LOW TO PRODUCE AN ENVIRONMENT CONDUCIVE TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY HIGH FIRE DANGER WILL EXIST ON SUNDAY AS A RESULT OF HIGH WINDS AND VERY LOW HUMIDITY. SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 222 PM CST SAT APR 1 2006 KSZ062>066-075>081-085>090-012300- BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HASKELL- HODGEMAN-KEARNY-KIOWA-MEADE-PAWNEE-PRATT-SEWARD-STAFFORD-STEVENS- 222 PM CST SAT APR 1 2006 ...TORNADO WATCH NUMBER 121 IS IN EFFECT UNTIL 10 PM CST... A LOW PRESSURE SYSTEM MOVING OUT OF SOUTHEAST COLORADO INTO WESTERN KANSAS LATE THIS AFTERNOON WILL ENCOUNTER VERY UNSTABLE LOW LEVEL AIR. THE LOW WILL BE DRIVEN BY AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE DESERT SOUTHWEST. THE COMBINATION OF UNSTABLE LOW LEVEL AIR AND THE DISTURBANCE TURNING WINDS WITH HEIGHT WILL MAKE CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS. THE STORMS ARE EXPECTED TO INITIATE IN THE NORTH TEXAS PANHANDLE AND THEN MOVE NORTH NORTHEAST ACROSS THE OKLAHOMA PANHANDLE INTO SOUTHWEST KANSAS AS THE LATE AFTERNOON TURNS INTO EVENING. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND SOUTH CENTRAL KANSAS: KEARNY...FINNEY...HODGEMAN...EDWARDS...PAWNEE...STAFFORD...GRANT... HASKELL...GRAY...FORD...KIOWA...PRATT...STEVENS...SEWARD...MEADE... CLARK...COMANCHE...BARBER... REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CST SAT APR 1 2006 KSZ086-087-012145- MEADE-SEWARD- 254 PM CST SAT APR 1 2006 ...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND SEWARD COUNTIES... AT 253 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BOYD...OR 19 MILES SOUTH OF LIBERAL...MOVING NORTH AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN SEWARD AND NORTHWESTERN MEADE COUNTIES... INCLUDING THE CITY OF HAYNE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3672 10106 3666 10084 3735 10040 3734 10083 JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CST SAT APR 1 2006 KSZ065-079-080-012200- EDWARDS-KIOWA-PAWNEE- 318 PM CST SAT APR 1 2006 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PAWNEE COUNTIES... AT 314 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WINDHORST...MOVING NORTH AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHWESTERN KIOWA...WESTERN EDWARDS AND WESTERN PAWNEE COUNTIES...INCLUDING THE CITIES OF KINSLEY...ROZEL AND BURDETT... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3769 9954 3767 9937 3829 9929 3830 9957 JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CST SAT APR 1 2006 KSZ079-080-089-012200- COMANCHE-EDWARDS-KIOWA- 320 PM CST SAT APR 1 2006 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...EDWARDS AND KIOWA COUNTIES... AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF LAKE COLDWATER...MOVING NORTH AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHWESTERN COMANCHE...SOUTHWESTERN EDWARDS AND WESTERN KIOWA COUNTIES...INCLUDING THE CITY OF MULLINVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 PM CST. LAT...LON 3729 9954 3730 9932 3790 9926 3791 9954 JOHNSON
The Dodge City radar (KDDC), 47 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
43 hail, 7 thunderstorm wind, 4 tornado. Local standard time, as filed.
Lots of rotation. Funnel briefly touched down. Rear Flank Downdraft caused lots of damage in larned.
Damage to Al Hanken Motors. Other areas of town had broken windows from an apparent Rear Flank Downdraft.
Lots of tree damage but perhaps not enough to justify the estimated 100 mph wind.
This tornado crossed into Pratt county at 1940 CST. There was damage to sheds, barns, trees, fences, an oil tank and several pivot irrigation sprinklers.
Six power poles were blown down.
This tornado crossed into the county from Barber county. There was tree damage, damage to sheds and fences. The Emergency Manager for Pratt county reported high wind and what was actually debris from the tornado passing nearby. It's estimated he was within 1/2 mile of the vortex but it was dark and he could not see the tornado. He was fortunate not to be a fatality.
A barn was destroyed, a house damaged, large trees uprooted, a bailing trailer thrown into trees and several pivot sprinklers were destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504594, 5504595, 5504596, 5504597, 5504598, 5504599, 5504600, 5504601, 5504602, 5504603, 5504604, 5504605, 5504236, 5504606, 5504607, 5504237, 5504238, 5504239, 5504240, 5504241, 5504242, 5504243, 5504244, 5504245, 5504246, 5504247, 5504248, 5504249, 5504250, 5504251, 5504252, 5504253, 5504332, 5504333, 5504334, 5504335, 5504336, 5504337, 5504344, 5504338, and more.